Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 293, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 26, 2018, 4:41 PM EDT for Augusta County, City of Waynesboro, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2018, 4:41 PM EDT (20:41 UTC)
- Expired
- Sep 26, 2018, 5:13 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Augusta County, VA, City of Waynesboro, VA
The radar
The Sterling radar (KLWX), 163 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:57 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 26, 2:57 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Wed Sep 26 2018
.SYNOPSIS...
A strong cold front will cross the area tonight and stall south
of the region Thursday. A wave of low pressure will ride
northeast along the front Thursday afternoon and evening. High
pressure will build over the area during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The forecast area remains capped, as evidenced by lack of
vigorous cumulus development on visible satellite. Present
indications still suggest that this cap will erode, with
remarkable agreement amongst CAMs/guidance. Primary forcing will
come from surface convergence along/ahead of approaching
frontal boundary. Therefore, still believe that
showers/thunderstorms will develop during the mid afternoon in
the mountains, progressing to the Blue Ridge while becoming more
numerous by late afternoon, and arriving along the I-95
corridor during the early evening hours. The corridor of
greatest CAPE (1500-2000 j/kg surface-based per RAP) will
actually reside in the metro corridor near 00Z, so anticipate
development in coverage and intensity as storms propagate east.
Based on this, the trend won't be purely diurnal, but there
should be a subtle downtick after dark. More favorable shear
profiles reside across PA/NY and points northeast, so the storms
will be losing that support as well. However, there should be
sufficient instability/forcing for at least a few damaging wind
gusts, especially across northern MD/north of DC.
The frontal boundary will begin to stall tonight as it becomes
parallel to upper flow. Shortwave energy and the approach of the
right-rear quadrant of the upper jetmax may keep showers
lingering across central Virginia/southern Maryland through the
night. Could be some patchy fog elsewhere, as the best cold
advection will be shunted east north of the Mason-Dixon.
Nonetheless, temperatures will drop into the upper 50s/lower
60s...in step with forecast dewpoints.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A wave of low pressure will traverse the stalled frontal
boundary Thursday, especially during the afternoon and evening
hours. Surface flow will be from the north/east, providing the
setup for another favorable overrunning environment. Have
increased PoPs to likely/categorical.
The wave of low pressure will be pulling away from the area
Friday. The wettest part of the day will be the morning hours,
with drying during the afternoon. Am hopeful that we'll see some
afternoon clearing in the Potomac Highlands, and maybe even to
the western suburbs before sunset. Am wary due to residual low
level moisture though.
Temperatures will be sharply different, with readings struggling
to rise above the 60s Thursday due to anticipated saturation.
Based on less rain, there is a better chance of reaching lower-
mid 70s Friday.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A upper level 500 mb high pressure will be located over the
southeastern United States through Tuesday. A surface high pressure
will settle over the our region late Friday through Monday. Skies
should remain mostly clear with variable winds out of the north
through the weekend and becoming southerly by Monday. Day time
temperatures will be around average in the 70 with some areas in the
higher elevation reaching the 60s. Overnight temperatures over the
weekend should be mild in the mid 50s to low 60s.
Monday into Tuesday, the surface high pressure will start to shift
further southward through Tuesday. Winds will become southerly but
remain light. Daytime temperatures will rise up into the the upper
70s to low 80s Monday and Tuesday. Precipitation will be possible
late Tuesday into Wednesday as shortwaves move through the upper
level high pressure system.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Terminals maintaining VFR conditions this afternoon. A cold
front will approach the terminals late this afternoon/early this
evening. Am not completely confident that there will be a direct
impact, so am maintaining VCTS in the TAFs. Best chance for any
storms would be 4-8pm for MRB, and 5-9 pm for the metros/CHO.
The cold front will stall just south of the terminals, perhaps
near CHO. Since frontal zone/moisture will be nearby, can
completely rule out some MVFR fog predawn. A ripple of low
pressure will then traverse the front, supporting the
redevelopment of rain Thursday afternoon-evening. Flight
restrictions possible, especially Thursday night.
Conditions will improve Friday as low pressure departs. By
Saturday, skies will be mostly clear with light winds out of the
north. VFR conditions expected through Sunday.
&&
.MARINE...
South flow 10-15 kt this afternoon, will increase this evening
as a cold front approaches. Small Craft Advisories remain in
effect this evening, although the better threat comes in mixing
along/behind the front. In addition, showers/thunderstorms
along the front may produce some strong wind gusts...requiring
Special Marine Warnings.
Strong winds will continue Thursday morning, but mixing will
become less favorable in the afternoon and night as a wave of
low pressure will track along the front. High pressure builds
thereafter, keeping the potential for Small Craft Advisories
low.
&&
.TIDES/COASTAL FLOODING...
Water levels continue to slowly drop. This afternoon/evening's
tide will be the last one with multiple sites forecast for minor
inundation. Will need to monitor future tides for another day or
so. Southwest Washington may be the only exception to that,
influenced in part to freshwater input.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
Coastal Flood Advisory until 8 PM EDT this evening for MDZ017.
VA...Coastal Flood Advisory until midnight EDT tonight for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
Thursday for ANZ531-539.
Small Craft Advisory from 6 PM this evening to 6 PM EDT
Thursday for ANZ532>534-537-540>543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...HTS/JMG
MARINE...HTS/JMG
TIDES/COASTAL FLOODING...CAS/HTSHazardous weather outlook, Sep 26, 10:40 AM EDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1040 AM EDT Wed Sep 26 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271445- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1040 AM EDT Wed Sep 26 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts are possible this afternoon into this evening. In addition, strong wind gusts over the waters may require Special Marine Warnings. The greatest risk for severe weather is for areas along and north of Interstate 66 and US Route 50 between 4 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-271445- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1040 AM EDT Wed Sep 26 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts are possible this afternoon. The greatest risk of severe weather is for areas north of Interstate 66 and U.S. Route 50 between 2 PM and 7 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 9:44 PM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 50 hr |
| Sep 26, 2:30 AM EDT | Small Craft Advisory | LWX | 46 hr | |
| Sep 26, 5:31 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Prince William, City of Manassas, City of Manassas Park | 26 min |
| Sep 26, 5:35 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 40 min |
| Sep 26, 5:38 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Sep 26, 6:11 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Sep 26, 7:02 PM EDT | Special Marine Warning | LWX | 96 min | |
| Sep 26, 7:17 PM EDT | Special Marine Warning | LWX | 118 min | |
| Sep 26, 7:35 PM EDT | Special Marine Warning | LWX | 67 min | |
| Sep 26, 11:00 AM EDT | River Flood Warning | LWX | Washington | 21 hr |
| Sep 26, 4:32 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 58 min |
| Sep 26, 5:03 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 42 min |
| Sep 26, 6:04 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 41 min |
| Sep 26, 6:28 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Baltimore, Carroll, Frederick, Howard, Montgomery | 11 hr |
| Sep 26, 6:41 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Sep 26, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 49 min |
| Sep 26, 6:50 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard | 55 min |
| Sep 26, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.